Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 539, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 17, 2011, 4:21 PM CDT for Alfalfa County, Grant County, Oklahoma. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2011, 4:21 PM CDT (21:21 UTC)
- Expired
- Sep 17, 2011, 5:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
Counties Alfalfa County, OK, Grant County, OK
The radar
The Vance AFB radar (KVNX), 22 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 4:35 PM CDT | HAIL 1 | Amorita, OK | RELAYED BY CHEROKEE PD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 2:30 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.4 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
870 WUUS54 KOUN 172121 SVROUN OKC003-053-172200- /O.NEW.KOUN.SV.W.0539.110917T2121Z-110917T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 421 PM CDT SAT SEP 17 2011 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN GRANT COUNTY IN NORTHERN OKLAHOMA... NORTHERN ALFALFA COUNTY IN NORTHWEST OKLAHOMA... * UNTIL 500 PM CDT * AT 421 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM NEAR DRIFTWOOD...MOVING NORTHEAST AT 25 MPH. HAZARDS IN THE WARNING INCLUDE... HAIL UP TO THE SIZE OF HALF DOLLARS... WIND GUSTS TO 60 MPH... * LOCATIONS IN THE WARNING INCLUDE AMORITA...BURLINGTON...BYRON... DRIFTWOOD...MANCHESTER AND WALDRON. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. && LAT...LON 3700 9791 3679 9824 3687 9850 3701 9837 TIME...MOT...LOC 2121Z 229DEG 21KT 3691 9834 $$
1 follow-up statement
589 WWUS54 KOUN 172150 SVSOUN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 450 PM CDT SAT SEP 17 2011 OKC003-053-172200- /O.CON.KOUN.SV.W.0539.000000T0000Z-110917T2200Z/ GRANT OK-ALFALFA OK- 450 PM CDT SAT SEP 17 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR NORTHEASTERN ALFALFA AND NORTHWESTERN GRANT COUNTIES... AT 450 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM 4 MILES EAST OF AMORITA...MOVING EAST AT 15 MPH. HAZARDS IN THE WARNING INCLUDE... HAIL UP TO THE SIZE OF GOLF BALLS... WIND GUSTS TO 65 MPH... * LOCATIONS IN THE WARNING INCLUDE AMORITA...BYRON...MANCHESTER AND WALDRON. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED. && LAT...LON 3688 9834 3700 9833 3700 9791 3682 9820 TIME...MOT...LOC 2150Z 251DEG 14KT 3692 9821 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:50 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 17, 2:50 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 250 PM CDT SAT SEP 17 2011 .DISCUSSION... SCATTERED OR EVEN NUMEROUS STRONG AND SEVERE STORMS EXPECTED THROUGH THIS EVENING...MAINLY OVER NORTHWEST INTO NORTH-CENTRAL OKLAHOMA. WITH STRONGLY BACKED LOW-LEVEL FLOW NEAR/NORTH OF SLOWLY RETREATING WARM FRONT...THERE WILL BE A POTENTIAL FOR TORNADIC ACTIVITY IF STORMS CAN MAINTAIN A DISCRETE NATURE. STORMS PROGD TO GROW UPSCALE INTO MCS ACROSS NORTHERN OKLAHOMA/SOUTHERN KANSAS OVERNIGHT. SOUTHERN EXTENT OF ANY MCS COULD APPROACH I-40 CORRIDOR INCLUDING METRO AREA LATE THIS EVENING AND OVERNIGHT AS LOW-LEVEL JET INTERACTIONS INCREASE. OTHERWISE MORE IN THE WAY OF ISOLATED STORMS POSSIBLE FARTHER SOUTH TO AND SOUTH OF RED RIVER BUT THIS ACTIVITY NOT EXPECTED TO LAST LONG AFTER SUNSET. SEVERE WEATHER POSSIBILITIES CONTINUE TOMORROW ALONG AND AHEAD OF WEAK COLD FRONT THAT WILL PASS OVER OKLAHOMA AND NORTH TEXAS SUNDAY AFTERNOON AND SUNDAY NIGHT. MAIN AREA OF CONCERN WITH MODEST DEEP SHEAR AND FAIRLY SUBSTANTIAL CAPE WOULD BE AN AREA NEAR AND EAST OF THE I-44 CORRIDOR - PER SWODY2. LESS ACTIVE MONDAY AND TUESDAY AHEAD OF AN EVEN STRONGER UPPER-LEVEL TROUGH AND COLD FRONT...WHICH ARE PROGD TO MOVE THROUGH THE REGION LATE TUESDAY THROUGH THURSDAY. LATEST ECMWF TRENDING TOWARD GFS SOLUTION OF CUTTING OFF PORTION OF TROUGH LATE IN THE WEEK...ALTHOUGH IT IS FARTHER EAST. BOTH SOLUTIONS SUPPORT A CLOUDY/COOLER THAN AVERAGE STRETCH OF WEATHER BUT DRY. THIS TREND IS ALREADY IN GRIDS AND WILL NOT MAKE ANY NEW INITIALIZATIONS THIS PACKAGE. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 68 87 63 84 / 40 40 40 0 HOBART OK 68 88 60 85 / 30 20 20 0 WICHITA FALLS TX 69 90 66 87 / 30 40 40 0 GAGE OK 63 84 50 87 / 30 20 10 0 PONCA CITY OK 68 82 58 83 / 70 50 30 0 DURANT OK 68 87 68 85 / 40 50 60 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 06/11
Hazardous weather outlook, Sep 17, 11:55 AM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT SEP 17 2011
OKZ004>048-050>052-TXZ083>090-181300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SAT SEP 17 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT
ACROSS MUCH OF WESTERN AND NORTHERN OKLAHOMA AND PARTS OF
WESTERN NORTH TEXAS.
LOCATION...
THE RISK INCLUDES THE AREA WEST OF A LINE FROM STILLWATER
TO OKLAHOMA CITY TO LAWTON AND WICHITA FALLS...TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 1 PM
THROUGH 2 AM.
IMPACTS...
SOME DAMAGE TO AUTOMOBILES...ROOFTOPS...AND TENDER VEGETATION FROM
LARGE HAIL UP TO GOLF BALL SIZE.
DAMAGING WIND GUSTS OVER 60 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 1 PM UNTIL
2 AM.
DISCUSSION...
LOW PRESSURE WILL GRADUALLY STRENGTHEN ALONG THE HIGH PLAINS THROUGH
THE EVENING HOURS AS AN UPPER TROUGH APPROACHES FROM THE WEST. BREEZY
SOUTH WINDS WILL HELP TRANSPORT VERY HUMID AIR INTO THE SOUTHERN
PLAINS. SURFACE HEATING WILL YIELD MODERATE INSTABILITY ACROSS THE
RISK AREA.
ISOLATED THUNDERSTORMS MAY DEVELOP DURING THE EARLY
AFTERNOON...ESPECIALLY ACROSS WESTERN OKLAHOMA AND ADJACENT
AREAS OF WESTERN NORTH TEXAS. THE COVERAGE OF THUNDERSTORMS WILL
INCREASE ACROSS WESTERN OKLAHOMA LATER IN THE AFTERNOON AND EARLY
EVENING WHEN AN UPPER LEVEL TROUGH ARRIVES FROM THE WEST. WIND SHEAR
WILL ALSO INCREASE WITH THE ARRIVAL OF THE TROUGH...SO STORMS MAY
BECOME BETTER ORGANIZED... INCLUDING THE POSSIBILITY OF ONE OR TWO
SUPERCELLS LATE IN THE DAY. THE PRIMARY HAZARDS WILL BE LARGE HAIL
AND DAMAGING STRAIGHT LINE WINDS. ANY SUPERCELL STORMS WOULD ALSO
MOVE MORE SLOWLY...RESULTING IN LOCALLY HEAVY RAIN.
STORM INTENSITY WILL GRADUALLY DECREASE AS SUNSET APPROACHES
BUT STRONG TO SEVERE STORMS MAY MOVE INTO PARTS OF NORTH CENTRAL
AND CENTRAL OKLAHOMA DURING THE MID TO LATE EVENING HOURS.
HAIL UP TO THE SIZE OF HALF DOLLARS...STRONG WIND GUSTS AND LOCALLY
HEAVY RAINFALL WILL BE THE MAIN HAZARDS AFTER DARK.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY SEP 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
ALTHOUGH TODAY WILL BE HUMID...THERE WILL BE SOME INCREASED RISK OF
FIRES IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...OWING TO BREEZY
WINDS...DRY FUELS...AND EXPECTED LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
ON SUNDAY A FEW THUNDERSTORMS MAY BE ONGOING DURING THE MORNING.
THIS ACTIVITY IS NOT EXPECTED TO BE SEVERE. BY AFTERNOON...
HOWEVER...THERE WILL BE A CHANCE FOR STRONG AND POSSIBLY SEVERE
STORMS AS A COLD FRONT ENCOUNTERS WARM AND UNSTABLE AIR FROM CENTRAL
OKLAHOMA TO WESTERN NORTH TEXAS.
MUCH OF MONDAY AND TUESDAY APPEAR DRY...BUT A CHANCE OF
THUNDERSTORMS WILL RETURN BEGINNING TUESDAY NIGHT.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
BY 5AM SUNDAY.In the hours before
Special weather statement, Sep 17, 3:04 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
304 PM CDT SAT SEP 17 2011
OKZ004-005-009-010-172030-
ELLIS OK-HARPER OK-WOODWARD OK-WOODS OK-
304 PM CDT SAT SEP 17 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...WOODS AND
WOODWARD COUNTIES.
AT 303 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF FORT SUPPLY...MOVING NORTHEAST AT 30 MPH. ADDITIONAL STORMS
ARE FORMING ACROSS NORTHWEST OKLAHOMA AND THE CHANCE OF SEVERE
WEATHER IS INCREASING.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3698 9900 3631 9962 3660 9986 3701 9941
3701 9914Special weather statement, Sep 17, 3:47 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
347 PM CDT SAT SEP 17 2011
OKZ009-172100-
ELLIS OK-
347 PM CDT SAT SEP 17 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.
AT 347 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
GAGE...MOVING NORTHEAST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.
LAT...LON 3644 9969 3626 9960 3625 9961 3611 9976
3623 9992Special weather statement, Sep 17, 3:51 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
351 PM CDT SAT SEP 17 2011
OKZ021-033-034-036-TXZ083-084-172115-
GREER OK-HARMON OK-JACKSON OK-BECKHAM OK-FOARD TX-HARDEMAN TX-
351 PM CDT SAT SEP 17 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...FOARD...GREER...
HARDEMAN...HARMON AND JACKSON COUNTIES.
AT 349 PM CDT...STRONG THUNDERSTORMS WERE LOCATED FROM JUST WEST OF
WILLOW...TO JUST WEST OF HOLLIS...DOWN TO NEAR GOODLETT AND CROWELL
TEXAS...MOVING NORTHEAST AT 20 MPH. ALL STORMS ARE CAPABLE OF
PRODUCING SMALL HAIL AND VERY HEAVY RAIN. STORM INTENSITY MAY
INCREASE THE NEXT COUPLE OF HOURS...RESULTING IN SEVERE WEATHER
WARNINGS FOR LARGE HAIL AND DAMAGING WIND GUSTS.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3486 10001 3523 9976 3525 9945 3464 9981
3396 9952 3383 9988 3434 10001Special weather statement, Sep 17, 4:09 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
409 PM CDT SAT SEP 17 2011
OKZ006-172130-
ALFALFA OK-
409 PM CDT SAT SEP 17 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY.
AT 409 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
DRIFTWOOD...OR JUST EAST OF BURLINGTON...MOVING NORTHEAST AT 20 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.
LAT...LON 3698 9814 3677 9833 3687 9852 3701 9841
3701 9820The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 5:41 AM CDT | Special Weather Statement | OUN | Alfalfa | 34 min |
| Sep 17, 6:09 AM CDT | Special Weather Statement | OUN | Alfalfa, Grant | 36 min |
| Sep 17, 3:04 PM CDT | Special Weather Statement | OUN | Harper | 26 min |
| Sep 17, 3:25 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 65 min |
| Sep 17, 3:47 PM CDT | Special Weather Statement | OUN | Ellis | 13 min |
| Sep 17, 3:51 PM CDT | Special Weather Statement | OUN | Harmon | 24 min |
| Sep 17, 4:09 PM CDT | Special Weather Statement | OUN | Alfalfa | 21 min |
| Sep 17, 4:18 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Washita | 57 min |
| Sep 17, 4:26 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 64 min |
| Sep 17, 4:37 PM CDT | Special Weather Statement | OUN | Jackson | 23 min |
| Sep 17, 4:42 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 63 min |
| Sep 17, 4:43 PM CDT | Severe Thunderstorm Warning | OUN | Jackson | 62 min |
| Sep 17, 4:55 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Harmon | 11 min |
| Sep 17, 4:57 PM CDT | Tornado Warning | OUN | Alfalfa, Grant | 48 min |
| Sep 17, 5:22 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 53 min |
| Sep 17, 5:24 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 66 min |
| Sep 17, 5:29 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa, Washita | 61 min |
| Sep 17, 5:41 PM CDT | Tornado Warning | OUN | Grant | 64 min |
| Sep 17, 5:44 PM CDT | Special Weather Statement | OUN | Kay | 31 min |
| Sep 17, 6:01 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Kiowa, Tillman | 59 min |
| Sep 17, 6:02 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Dewey, Grant, Major, Woods, Woodward | 58 min |
| Sep 17, 6:27 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 63 min |
| Sep 17, 6:35 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 55 min |
| Sep 17, 6:49 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major | 41 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.